Anticonvulsants are a type of medication that help with seizures and other types of convulsions. Having one of these medications in your cabinet could mean a better quality of life, especially if you live with conditions such as epilepsy. However, with how strong the anticonvulsants need to be in order to effectively do their job, it is understandable for medical personnel to get worried about the potential that their patients will get addicted to the medication. Consider the following tips on how to avoid addiction to anticonvulsants.
Only Take What is Prescribed
When taking any kind of medication, it can be tempting to take more than the prescribed dose. However, doing this is incredibly dangerous and can lead to further complications. Your doctor gave you the prescription you have at the dosage and frequency it is for a reason. Your doctor may know something that you do not, and you should not assume that taking more or less than prescribed will not make that much of a difference.
Do Not Press for a Higher Dose
Again, your doctor knows what they are doing. Your dosage should be correct, especially if you just started your medication. If you are convinced that you need a higher dosage, you should not press your doctor for a higher dose without giving a good reason why. If you just started your treatment, there is no reason you should be asking for a higher dosage, as it will take a while before your body adjusts to the new medication and learns to operate as normal in conjunction with the medication. However, if you know for certain that you cannot keep functioning without getting an increase in dosage, you will want to book an appointment so you can voice your concerns to the doctor. However, you should not bully your doctor into giving you a higher dose. Your doctor knows your case well, especially if you have been going to them exclusively for an extended period of time, so they will know exactly what to do for you.
Know the Warning Signs of Addiction
Most of the time, people do not pay attention to the signs that they are developing an addiction, and even if they are, the signs can be hard to spot sometimes. One of the biggest signs is having severe changes in your physical or mental health if you accidentally skip a dose. Another sign is not being able to sleep if you are being weaned off of a medication. If you find yourself suffering from Gabapentin withdrawal or something similar, you may want to look into rehabilitation facilities, as it takes more than one’s own willpower to combat addiction if it gets bad enough.
Anticonvulsants can be the difference between thriving and simply surviving for someone. However, it is vital that the person stays vigilant so they do not become addicted to the medication. Keep this article in mind so that you know what to look for if you are ever prescribed anticonvulsant medication.